CSN Login
Members Online: 3

Questions re: DCIS & tomoxefin

deecaf1
Posts: 58
Joined: Dec 2000

Hi, I have left messages in the past and have not been in here for a bit....I had extensive DCIS and a mastectomy in December. I was told by my surgeon no chemo or radiation was needed....but tomoxefin is a must. Also none of my lymph nodes were checked as it was DC IS?? When I question my surgeon he is defensive and finally he told me I did not need to see him until July. I want to go off the tomoxefin as I have felt miserable since going on it. I have an autoimmune MS/Lupus thing also and it could be due to that. I also have my uterus and ovaries and I am worried about getting ovarian cancer which is much more difficult to diagnose. There is nobody to answer my question....wouldn't it be better for me to go off tomoxefin and risk the chance of a getting bc again....it is easier to detect than ovarian cancer? I just do not feel well while on this drug. I know I soam lucky to have not had to go through chemo and radiation.....I just don't know. I realize I'm rambling and I apologize....I have been extremly moody lately....very unlike myself. Ugh~ Anyway, decided to post this and see what I get back....thanks for listening. Take care, Dee

jeancmici
Posts: 682
Joined: Feb 2001

Hi Dee,

I think you would benefit, if only to put your mind at rest, from another opinion. I do not know where you are living and the extent of medical facilities available, but I would see another surgeon in another facility if possible. Did you see your pathology report? Don't be put off by a defensive surgeon.

Good Luck! Jean

bdean
Posts: 262
Joined: Feb 2001

Dear Dee:
i agree completely with Jean. There are other drugs that help prevent recurrence that may not have as many side effects. All the research I have done on Tomoxifen shows that the threat of ovarian cancer is a small percentage and not suspected to cause even those women a problem for 5 years--that is why there is a cut off of this treatment at end of 5 years as well as no known clinical benefits after this. Please do find a second opinion, you need a doctor who cares about your feelings and not just his ego. At least ask your pharmacists about your side effects.
Good luck and God bless. Brenda in GA.

cruf
Posts: 931
Joined: Oct 2000

Hi Dee! I ,too, had extensive DCIS with lumpectomy then mastectomy,no chemo or radiation. I have been on Tamoxifin since Oct. and have not had any sideaffects except hot flashes, which are greatly lessened. It seems you're on the same treatment I'm on so that should put your mind at rest. As far as Giving up Tamoxifin, that's something you have to decide. My GYN said it's very slim chance to get uterine cancer and they can monitor the uterus using ultrasound. If there are any irregularities, they take you off the meds until the irreg. go away then put you back on. I guess the chances of BC are higher than uterine CA. I think it's worth the chance. Get another opinion to put you more at ease. Good luck with your decision. Keep in touch! Cathy

deecaf1
Posts: 58
Joined: Dec 2000

Hi Cathy, Thanks for the info....I feel better knowing someone else also had the same thing and didn't need chemo or radiation. I think I'll stay on the Tomoxefin and see how it goes. I'm on some weird meds for my lupus/ms stuff and that could be the culprit too....dunno for sure. Who found your initial cancer? Was there a long time wait between your lumpectomy and mastecomy? Glad things are going well for you. Keep in touch. Dee

cruf
Posts: 931
Joined: Oct 2000

Hi Dee! I had my annual mammo and that's where they found my microcalcifications. I had the biopsy on Aug. 7th the lumpectomy 1 week later and had to wait 3 weeks for the mastectomy because of my husbands travel schedule and our planned vacation. That was the longest 3 weeks of my life. Once I woke up from the surgery, I was fine! Keep in touch. Cathy

deecaf1
Posts: 58
Joined: Dec 2000

Hi Brenda,
Thanks for the quick response. I did speak with my pharmacist and he said it should get easier as time goes on....ha~ I had a flare up of my lupus/ms stuff and was put on Prednisone for twelve days and I wonder if that may have scrambled things up a bit....so I'll give the prednisone time to wear off totally and see if I'm still going "nuts" with it. I'm not always sure which drug is causing which side effect....ugh! I appreciate your good advice. I have checked other facilities in my area on my HMO plan but I do believe this surgeon is the "best" in his field....I don't want to close any doors in case I need him again. I'm still scouting for information in several facilities nearby. Thanks again and take care. Dee

deecaf1
Posts: 58
Joined: Dec 2000

Hi Jean,
Thanks for the good advice...I have talked with my Primary care doctor and my gyn doctor. My pcp was for the tomoxefin.The gyn was against my going on tomoxefin until the surgeon spoke to her...I asked her if she was intimidated by him and she said no...but I think otherwise. However, she did say he is the best breast specialist on my insurance plan....and I should overlook his abrupt manner. I don't know why I have so much trouble talking with male doctors....they don't like patients like me who have so many questions....but it's my body and therefore my right to question. I did see the path report and the cancer was the highest grade and some invasive cancer within the breast....nothing beyond the breast barriers however. I will check other facilities in this area.....I think I feel odd because most women I know with bc see oncologists and have a say in what goes on...my surgeon and PCP said I don't need an oncologist as my cancer is gone....but I need guidance somewhere.....frustrating. Take care and thanks so much. Dee

laverne
Posts: 75
Joined: Apr 2001

Hi Dee, I had a lumpectomy in October 2000. I just completed eight sessions of chemo (4 of A/C and 4 of Taxol). I start radiation the beginning of June. The only advice I can offer is to get another opinion. Your surgeon is your link to answers and if you are not getting the answers that you need then seek out the information from another source. I also will have to take tamoxifen but not until radiation is over. Good Luck and know that you are in my prayers and if you need to talk just e-mail me at lavernesjourney@netscape.net.
God Bless,
LaVerne

deecaf1
Posts: 58
Joined: Dec 2000

Hi LaVerne,
Thank you for the nice email. You've had quite a time....I spoke with my sister who is a nurse practioner with a different HMO and she is going to approach several doctor friends who are oncologists to see what they think.....but she seemed to think he was giving me the best course of treatment....as unpersonal as he was...ha! Good luck with your radiation....you will be in my prayers too! God bless you. Dee

confused
Posts: 53
Joined: Jan 2001

Dee,
From my experience with my mom having breast cancer.............
First let me say that ANY doctor (in my opinion) that is abrupt,defensive,or impatient with your questions (Especially at a time like this) can Not be the "best doctor". these are major decisions you are trying to make.
You need someone willing to give you the answers that you need.
Secondly, I can't help but to feel that if my mother's 1st surgeon had prescribed tomaxofin for her ,after her 1st mastectomy 6 yrs. ago, she may not have needed another mastectomy this year. Something we won't know for certain. However her new surgeon does have her on tomaxafin for 5 yrs.
I hope you find someone to give you the answers you need! These are very important issues for you and your family!!
Hang in there Dee, Better days are coming!
Diane

deecaf1
Posts: 58
Joined: Dec 2000

Hi Diane, Thank you for the email...this surgeon started out being very nice to me....the surgery went well and I was in his office every two to three days for three months for "draining" of the site....it was only later when I asked so many questions about going on Tomoxefin that he got defensive and abrupt.....think he felt I didn't trust him....he definitely felt that is the only way to prevent cancer from occuring in my remaining breast.....I just wanted to ask him if it was riskier for my ovaries that way....but I never got that far. I did go to my GYN again and she feels I should be on it....I think part of my problem now is the meds I'm on for my lupus/MS stuff that has flared up lately....I see my rheumatologist next week and will go over everything with her...she is awesome and so easy to talk with....she talks to me and not at me. Your family will be in my prayers....take care of yourself too and my thoughts go with your Mom. Dee

confused
Posts: 53
Joined: Jan 2001

Hi Dee,
thank you for your prayers! My mom and I both appreciate them!
Sounds like you have a full schedule,between your surgeon, gyn, and
rheumatologist!!! Hopefully they can come up with some good info for you so you can feel more at ease with your treatment.
God bless you and your family too!
Diane

deecaf1
Posts: 58
Joined: Dec 2000

Thank you so much. You take care.Dee

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network